Nebraska, 2012Excessive Heat in Nebraska, June 27, 2012
June 27, 2012 · NWS FSD · 2 events in 2 counties and zones
A combination of high heat and humidity, with temperatures reaching the 90s and dew points in the 70s, pushed the heat index to a little above 100 degrees in extreme northeast Nebraska during the afternoon and early evening hours of June 27th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of high heat and humidity, with temperatures reaching the 90s and dew points in the 70s, pushed the heat index to a little above 100 degrees in extreme northeast Nebraska during the afternoon and early evening hours of June 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 9:01 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 27, 9:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 AM CDT WED JUN 27 2012
.DISCUSSION.../ISSUED AT 1001 AM CDT/
THE HOT DAY IS UNDER WAY AND DO NOT SEE MUCH IN THE WAY OF CHANGES.
THE BOUNDARY TO THE WEST IS EXPECTED TO SLOWLY WORK ACROSS THE CWA
THROUGH THE DAY WITH WARM AND HUMID CONDITIONS AHEAD. AS THE WINDS
TURN WEST SOUTHWEST THIS AFTERNOON WILL HAVE TO WATCH FOR THE
POTENTIAL FOR DEW POINTS TO FALL BELOW THE GOING FORECAST...BUT WITH
THE FAIRLY STRONG INVERSION IN PLACE THIS IS NOT LIKELY.
HOWEVER...THERE MAY HAVE BEEN A WEAK HEAT BURST BETWEEN 8AM AND
10AM CDT AROUND YANKTON AS SOME ACCAS MOVED THROUGH AND THE
TEMPERATURES JUMPED 15 DEGREES AND THE DEW POINT DROPPED ABOUT 15
DEGREES. DO NOT BELIEVE THAT THIS WILL BE THE TREND AS THE WINDS
TURN SOUTHWEST AND BELIEVE IT WAS RELATED TO MIXING DOWN FROM ABOVE
THE INVERSION BY THE VIRGA THAT PASSED THROUGH. /08
&&
.AVIATION.../FOR THE 12Z TAF ISSUANCE/
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. A COLD FRONT
WILL PUSH ACROSS THE AREA TODAY...WITH WINDS SWITCHING TO THE
NORTHWEST BEHIND THE FRONT.
&&
.PREV DISCUSSION.../ISSUED AT 310 AM CDT/
WEAK SHORT WAVE OVER WESTERN SD PRODUCING SOME HIGH BASED ACCAS OVER
WESTERN CWA. WITH CAP AS STRONG AS IT IS AND CLOUD DECK ABOVE
10KFT...NOT EXPECTING ANY RAIN TO REACH GROUND SO ONLY REAL IMPACT
WITH THIS FEATURE WILL BE SOME MORNING CLOUDS WEST OF I29. COLD
FRONT WILL PUSH EAST ACROSS CWA TODAY PUSHING THROUGH NORTHWEST IOWA
BY EVENING. WILL BE A HOT DAY AHEAD OF THIS FRONT WITH HIGHS WELL
INTO THE 90S AND NEAR 100 ACROSS NORTHWEST IOWA. ACROSS NORTHWEST
CWA BEHIND FRONT...WILL SEE COOLER HIGHS NEAR 90. WILL CONTINUE HEAT
ADVISORY FOR SOUTHEAST CWA TODAY AND HEAT INDEX RISES TO 100 TO 105
THIS AFTERNOON.
ANOTHER WEAK SHORT WAVE MOVES ACROSS NEBRASKA TONIGHT AND INTO IOWA
THURSDAY MORNING. QUESTION IS IF ANYTHING CAN GET GOING ACROSS FAR
SOUTHERN CWA LATER TONIGHT...BUT CAP LIKELY TO REMAIN IN PLACE AND
ALL THAT MAY OCCUR IS HIGH BASED ACCAS SIMILAR TO EARLY THIS
MORNING. SO WILL LEAVE FORECAST DRY FOR TONIGHT AND THURSDAY. WILL
NOT BE QUITE AS HOT ACROSS THE CWA ON THURSDAY BUT STILL IN THE 80S
TO LOWER 90S.
ANOTHER WAVE MOVES ACROSS NEBRASKA THURSDAY NIGHT WITH SOME MODELS
HINTING AT A WEAKER CAP. IF THIS OCCURS...COULD SEE A FEW
THUNDERSTORMS ACROSS THE FAR SOUTHERN CWA SOUTH OF I90 THURSDAY
NIGHT. SO WILL KEEP THE 20TO 30% CHANCE IN FORECAST FOR THAT
AREA...ALTHOUGH CONFIDENCE IS NOT VERY HIGH.
ON FRIDAY...THE BOUNDARY BEGINS TO LIFT BACK NORTH REACHING I90 BY
AFTERNOON. MODELS DO SHOW A WAVE MOVING ACROSS SOUTH DAKOTA DURING
THE LATER AFTERNOON AND NIGHT. IF CAP CAN BREAK WITH THIS FEATURE
WOULD LIKELY SEE SOME SEVERE STORMS NORTH OF THIS FRONT. FAIRLY
IMPRESSIVE CAPES OF 4000 TO 5000 ALONG THIS BOUNDARY. MODELS NOT
CONSISTENT WITH CAP BREAKING AND CONSIDERING CAP HAS BEEN HOLDING
STRONG...NOT TOO CONFIDENT WITH POPS SO FOR NOW WILL REMAIN
CONSERVATIVE WITH ONLY 20 TO 30% POPS WITH BEST CHANCE NORTH OF
I90.
SAME ISSUE AGAIN ON SATURDAY WITH ANOTHER WAVE MOVING ACROSS THE
NORTHERN PLAINS WITH WEAK BOUNDARY MOVING ACROSS CWA.
AGAIN...TYPICAL RIDGE RIDER PATTERN AND CAP LOCATION WILL BE KEY.
WILL REMAIN WARM TO HOT FRIDAY THROUGH SUNDAY WITH HIGHS IN THE
UPPER 80S TO MID 90S. DOESNT LOOK LIKE THE PATTERN WILL BREAK DOWN
NEXT WEEK EITHER WITH HOT WEATHER TO CONTINUE THROUGH THE 4TH OF
JULY HOLIDAY AND BEYOND. ECMWF PROGGING A 596 UPPER HIGH ACROSS IOWA
BY MID TO LATE NEXT WEEK. IF THIS PANS OUT CWA COULD EASILY SEE
HIGHS NEAR 100 FOR AN EXTENDED PERIOD OF TIME.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
IAZ001>003-012>014-020>022-031-032.
MN...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
MNZ072-080-081-089-090-097-098.
NE...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
NEZ013-014.
SD...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
SDZ062-066-067-069>071.
&&Hazardous weather outlook, Jun 27, 2:29 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 AM CDT WED JUN 27 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
329 AM CDT WED JUN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL RISE TO 100 TO 105 DEGREES THIS AFTERNOON
INTO EARLY EVENING SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO
YANKTON LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS
NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THERE WILL BE ANOTHER CHANCE OF
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. IF STORMS CAN
DEVELOP...SOME OF THESE STORMS COULD BECOME SEVERE DURING THE
LATE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Excessive Heat, Dakota
- When
- June 27, 11:00 AM CST to 7:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Temperatures reaching the 90s and high humidity with dew points in the 70s caused excessive heat, with the heat index peaking between 100 and 108 degrees.
Excessive Heat, Dixon
- When
- June 27, 11:00 AM CST to 7:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Temperatures reaching the 90s and high humidity with dew points in the 70s caused excessive heat, with the heat index peaking between 100 and 108 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 27 to 30, 20122 deaths · 215 injured · 29 events
- Heat in Nebraska, June 27 to 28, 20121 death · 45 injured · 20 events
- Excessive Heat in Oklahoma, June 27 to 29, 201236 injured · 1 event
- Excessive Heat and Heat in Alabama, June 27 to 30, 20121 death · 10 injured · 33 events
- Wildfire in Utah, June 27 to 30, 20125 injured · $1.5 million · 4 events
- Dust Storm and Damaging Wind in Arizona, June 27, 2012$80,000 · 70 kt wind · 3 events
- Wildfire in Arizona, June 27 to 30, 2012$22,000 · 1 event
- Excessive Heat in Illinois, June 27 to 30, 201217 events
- Excessive Heat in Iowa, June 27, 201211 events
- Excessive Heat in Minnesota, June 27, 20128 events
- Heat in Iowa, June 27 to 28, 20127 events
- High Wind in Montana, June 27, 201266 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396334, 396335.